Can you become hyper after being hypo? Fluttery heart and jittery feeling!


I've been hypo for almost 2 years and am on 75mg Levo

Just recently I've noticed my heart seems fluttery....I've become very aware of my heartbeat. It seems to be pounding and I feel jittery inside, like being nervous all the time. My heart rate is 80bpm - I'm 44

What I wondered is - is it possible to become hyperthyroid? I've read that heart palpitations go hand in hand with being hyper?

Thanks x

5 Replies

  • Palpitations can be a result of not enough thyroid, too. The best way to be absolutely sure that you are not overdosed is to have a T3 test.

    Do you know if you have Hashimotos? it IS possible to have short periods when you go hyper, this is due to the antibodies attacking the thyroid causing some cells to die, and as they do so they dump their thyroxine into the bloodstream, causing a temporary hyperthyroid state. It usually corrects itself and the individual then reverts to the hypothyroid state. This is one of the more distressing aspects of Hashimotos, the instability.

    Have you had your blood tested for thyroid antibodies?

  • Thank you for that explanation of why someone can be hypo then hyper with Hashis. Interestingly I have not experienced this since I became gluten free a year ago. Is that because my thyroid is not being attacked (my antibodies have been measuring as normal for the past 8 months) and therefore presumably no problem with 'dumping thyroid'?? or is that too simple - illness isn't that clear cut really, is it??

  • I would ask for a complete new thyroid blood test, i.e. TSH, T4, T3, Free T4 and Free T3. This link is for information re the importance of T3. They probably wont but ask anyway.

    Also ask for Vitamin B12, Vit D, iron, ferritin and folate if you haven't had them for some time. I think, as Marram suggest, that you may be undermedicated. Your dose of 75mcg is quite low.

    Make an appointment for a blood test at the earliest possible time and don't take levothyroxine before it, take it after. Get a print-out from the surgery of your results (we are entitled) with the ranges (these are important as labs differ) and post on a new question for comments.

  • You can be hyper while hypo - yes you read that correctly. If you have Hashi's for example, your thyroid from time to time tries to splutter back to life. It does not always produce the same amount of hormone. So your levels fluctuate and as we all know, finding the balance is a hit and miss game. This is why we have good and bad days.

    Thus, while being technically hypo, you can from time to time experience hyper symptoms. Like many chronic diseases, symptoms fluctuate due to fluctuating hormone levels. Although you take meds, your thyroid still produces the hormone - up to a point. So while you control your dose, you cannot control the amount your thyroid produces and you will have fluctuating levels, thus possible hyper/hypo symptoms.

    I tried to discuss it once with an ignorant nhs gp who shouted me down and lectured me, telling me if i was experiencing hyper symptoms i was clearly overmedicated and needed to have my dose reduced. Yeh right.

    Fortunately i now self medicate so these ignoramuses no longer have the power to destroy my quality of life.

  • You can also be hypo in some parts of your body and hyper in others! The hormone you're taking may not be being evenly distributed around your body. Some cells are getting too much, and others not enough or none at all! But I have no idea what you can do about that...

You may also like...